Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Ramanujan's class invariants,
Kronecker's limit formula,
and modular equations


Authors: Bruce C. Berndt, Heng Huat Chan and Liang-Cheng Zhang
Journal: Trans. Amer. Math. Soc. 349 (1997), 2125-2173
MSC (1991): Primary 11R29; Secondary 11R04, 11R37, 11R42, 11F27, 33D10
DOI: https://doi.org/10.1090/S0002-9947-97-01738-8
MathSciNet review: 1376539
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In his notebooks, Ramanujan gave the values of over 100 class invariants which he had calculated. Many had been previously calculated by Heinrich Weber, but approximately half of them had not been heretofore determined. G. N. Watson wrote several papers devoted to the calculation of class invariants, but his methods were not entirely rigorous. Up until the past few years, eighteen of Ramanujan's class invariants remained to be verified. Five were verified by the authors in a recent paper. For the remaining class invariants, in each case, the associated imaginary quadratic field has class number 8, and moreover there are two classes per genus. The authors devised three methods to calculate these thirteen class invariants. The first depends upon Kronecker's limit formula, the second employs modular equations, and the third uses class field theory to make Watson's ``empirical method''rigorous.


References [Enhancements On Off] (What's this?)

  • 1. B. C. Berndt, Ramanujan's Notebooks, Part III, Springer-Verlag, New York, 1991. MR 92j:01069
  • 2. B. C. Berndt, Ramanujan's Notebooks, Part IV, Springer-Verlag, New York, 1994. MR 95e:11028
  • 3. B. C. Berndt and H. H. Chan, Some values for the Rogers-Ramanujan continued fraction, Canad. J. Math. 47 (1995), 897-914. CMP 96:01
  • 4. B. C. Berndt, H. H. Chan, and L.-C. Zhang, Ramanujan's class invariants and cubic continued fraction, Acta Arith. 73 (1995), 67-85. CMP 96:03
  • 5. B. J. Birch, Weber's class invariants, Mathematika 16 (1969), 283-294. MR 41:6816
  • 6. Z. I. Borevich and I. R. Shafarevich, Number Theory, Academic Press, New York, 1966. MR 33:4001
  • 7. J. M. and P. B. Borwein, Pi and the AGM, Wiley, New York, 1987. MR 89a:11134
  • 8. D. A. Buell, Binary Quadratic Forms, Classical Theory and Modern Computations, Springer-Verlag, New York, 1989. MR 92b:11021
  • 9. H. H. Chan and S. S. Huang, On the Ramanujan-Göllnitz-Gordon continued fraction, The Ramanujan Journal 1 (1997), 75-90.
  • 10. H. Cohen, A Course in Computational Algebraic Number Theory, Springer-Verlag, Berlin, 1993. MR 94i:11105
  • 11. D. A. Cox, Primes of the Form $ x^{2} + ny^{2}$, Wiley, New York, 1989. MR 90m:11016
  • 12. M. Deuring, Die Klassenk$\ddot o$rper der komplexes Multiplication, Enz. Math. Wiss., Band $I_{2}$, Heft 10, Teil II (Stuttgart) (1958). MR 29:4754
  • 13. J. Janusz, Algebraic Number Fields, 2nd ed., Amer. Math. Soc., Providence, 1996.
  • 14. R. Kortum and G. McNiel, A Table of Periodic Continued Fractions, Lockheed Aircraft Corporation, Sunnyvale, CA.
  • 15. R. Mollin and L.-C. Zhang, Orders in quadratic fields II, Proc. Japan Acad., Ser. A 69 (1993), 368-371. MR 95d:11153
  • 16. M. Pohst and H. Zassenhaus, Algorithmic Algebraic Number Theory, Cambridge University Press, Cambridge, 1989. MR 92b:11074
  • 17. K. G. Ramanathan, Remarks on some series considered by Ramanujan, J. Indian Math. Soc. 46 (1982), 107-136. MR 88e:11077
  • 18. K. G. Ramanathan, On the Rogers-Ramanujan continued fraction, Proc. Indian Acad. Sci. (Math. Sci.) 93 (1984), 67-77. MR 87a:11012
  • 19. K. G. Ramanathan, Ramanujan's continued fraction, Indian J. Pure Appl. Math. 16 (1985), 695-724. MR 87e:11015
  • 20. K. G. Ramanathan, Some applications of Kronecker's limit formula, J. Indian Math. Soc. 52 (1987), 71-89.MR 90j:11112
  • 21. K. G. Ramanathan, On some theorems stated by Ramanujan, Number Theory and Related Topics, Oxford University Press, Bombay, 1989, pp. 151-160.
  • 22. S. Ramanujan, Modular equations and approximations to $ \pi $, Quart. J. Math. (Oxford) 45 (1914), 350-372.
  • 23. S. Ramanujan, Notebooks (2 volumes), Tata Institute of Fundamental Research, Bombay, 1957. MR 20:6340
  • 24. S. Ramanujan, Collected Papers, Chelsea, New York, 1962.
  • 25. J. Rotman, Group Theory, Springer-Verlag, New York, 1990. MR 91j:12009
  • 26. R. Russell, On modular equations, Proc. London Math. Soc. 21 (1890), 351-395.
  • 27. C. L. Siegel, Advanced Analytic Number Theory, Tata Institute of Fundamental Research, Bombay, 1980. MR 83m:10001
  • 28. G. N. Watson, Theorems stated by Ramanujan (IX): two continued fractions, J. London Math. Soc. 4 (1929), 231-237.
  • 29. G. N. Watson, Theorems stated by Ramanujan (XIV): a singular modulus, J. London Math. Soc. 6 (1931), 126-132.
  • 30. G. N. Watson, Some singular moduli (I), Quart. J. Math. 3 (1932), 81-98.
  • 31. G. N. Watson, Some singular moduli (II), Quart. J. Math. 3 (1932), 189-212.
  • 32. G. N. Watson, Singular moduli (3), Proc. London Math. Soc. 40 (1936), 83-142.
  • 33. G. N. Watson, Singular moduli (4), Acta Arith. 1 (1936), 284-323.
  • 34. G. N. Watson, Singular moduli (5), Proc. London Math. Soc. 42 (1937), 377-397.
  • 35. G. N. Watson, Singular moduli (6), Proc. London Math. Soc. 42 (1937), 398-409.
  • 36. H. Weber, Lehrbuch der Algebra, dritter Band, Chelsea, New York, 1961.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 11R29, 11R04, 11R37, 11R42, 11F27, 33D10

Retrieve articles in all journals with MSC (1991): 11R29, 11R04, 11R37, 11R42, 11F27, 33D10


Additional Information

Bruce C. Berndt
Affiliation: Department of Mathematics, 1409 West Green Street, University of Illinois, Urbana, Illinois 61801
Email: berndt@math.uiuc.edu

Heng Huat Chan
Affiliation: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey 08540
Address at time of publication: Department of Mathematics, National Chung Cheng University, Minhsiung, Chiyai 621, Taiwan, R.O.C.
Email: hhchan@mthmp.math.ccu.edu.tw

Liang-Cheng Zhang
Affiliation: Department of Mathematics, Southwest Missouri State University, Springfield, Missouri 65804
Email: liz917f@cnas.smsu.edu

DOI: https://doi.org/10.1090/S0002-9947-97-01738-8
Received by editor(s): March 16, 1995
Received by editor(s) in revised form: November 14, 1995
Dedicated: In Memory of Jerry Keiper
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society